MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1405010010
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pain (1994); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The initial reporter's complete address is (b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent umbilical incisional hernia repair on (b)(6) 2014, whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on an unknown date, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: chronic pain.Additional event specific information and medical records have been requested.
 
Event or Problem Description
It was reported the patient alleges the following injuries: chronic pain, mesh revision, additional surgery.
 
Additional Manufacturer Narrative
Added patient's weight.Added event description information.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2014 were not provided.(b)(6) 2014: (b)(6).Operative report.Pre/postop diagnosis: umbilical hernia.Operation: umbilical hernia repair with mesh prosthesis.Indication: painful tender umbilical bulge.When evaluated in my office he was determined to have a reducible umbilical hernia.The surgery is indicated to relieve him from the symptoms and to prevent incarceration.The preoperative findings were confirmed at surgery with approximately 8 to 10 millimeter defect that was reducible in the umbilical region.Description of operation and operative findings: ¿the patient was placed under satisfactory general anesthesia and prepped and draped in the usual sterile fashion.0.25% marcaine was injected in the skin, subcutaneous tissue and fascia at the umbilical region.A curved incision was made inferior to the umbilicus.Dissection was carried through skin and subcutaneous tissue, down to the linea alba fascia.The umbilicus was dissected free from the hernia defect.The patient was noted to have approximately an 8 to 10 millimeter umbilical hernia defect.It contained properitoneal fat that was easily reduced.A 10 x 5 centimeters gore-tex mesh prosthesis was placed over the linea alba fascia and the hernia defect.It was cut and shaped to the appropriate size.The mesh was sutured to the underlying fascia using interrupted 0 prolene sutures circumferentially around the hernia defect.This achieved a tension free repair.The umbilicus was tacked to the mesh with 2-0 polysorb.Subcutaneous tissue was closed with 2-0 polysorb and skin was closed with staples.¿ ¿the patient tolerated the operation well and was brought to recovery room in satisfactory condition.¿ (b)(6) 2014: (b)(6).Implant record.Gore-tex soft tissue patch.Ref: 1405010010.Lot: 12907749.Use by: 2019-06 x 1.The records confirm a gore-tex® soft-tissue patch (1405010010/12907749) was implanted during the procedure.[missing records: records for the alleged injury and explant were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2014 were not provided.(b)(6) 2014: (b)(6) medical center.(b)(6).History and physical.Cc: umbilical hernia.Hpi: evaluated by his primary care physician as well as the emergency room and then was referred to me for consultation regarding a painful tender umbilical hernia.The patient indicates he first started experiencing a painful tender umbilical bulge on (b)(6) 2014 after vigorous work that day.He is a welder and does a great deal of heavy lifting.Recently at work with the vigorous physical activity, valsalva maneuvers and heavy lifting her notes a painful tender bulge in the umbilical region.He had some associated nausea, but no actual vomiting.He has never had a previous hernia or hernia repair.He has never had any previous abdominal surgeries.Physical examination: abdomen: soft, flat and tender as the periumbilical region is approached and has an obvious umbilical hernia, but it is reducible.The defect itself is only about 6 to 7 millimeters.Diagnosis: umbilical hernia.Plan: this patient will undergo a repair of this umbilical hernia using mesh prosthesis.The indication for the surgery is to relieve him from his current symptoms and to prevent incarceration or strangulation.He was advised to avoid heavy lifting greater than 20 pounds or equivalent type straining, strenuous activities for one month after the surgery to reduce risk of hernia recurrence.He probably will require a mesh prosthesis for the repair to also reduce risk of hernia recurrence.(b)(6) 2015: [missing records: records for office visit, er visit, and ct scans were not provided.] (b)(6) 2015: (b)(6) health.(b)(6).Office visit.Hpi: hernia.Duration 2 months.Location is abdominal scar and periumbilical.Describes it as aching and sharp.Context includes lifting heavy weight.Symptom is aggravated by lifting weight and bending.He was seen by me 1/21/15 and ct ordered by pt went to the hospital before ct done and had another ct ordered-both which were normal.He went back to work and pain has worsened since then.Plan: recommend light duty at work to make sure that you heal completely and do not continue to injury yourself.(b)(6) 2015: (b)(6) health.(b)(6) office visit.Hpi: abdominal pain.Pain scale 8/10.Location is next to umbilical hernia incision.The pain is achy.He stated he has a decreased appetite.He has pain and nausea when the hernia area pulsates.It pulsates after he eats, or does something physical.He is already out of hydrocodone ¿ rx 2/5 was to last 10 days.He took more than prescribed.Assessment/plan: post-operative pain.I will send in records for review to another general surgeon.No more narcotics.Your last prescription on (b)(6) 2015 was to last 10 days and you are already out of medication.Rest, ice/heat intermittently.Continue to avoid heavy lifting.(b)(6) 2015: (b)(6) health.(b)(6) arnp.Office visit.Hpi: follow up of abdominal pain.The location is peri-umbilical.Quality of the pain is burning and throbbing.These symptoms occur after meals.Aggravating factors include constipation.Pt states he has been referred to the pain clinic for post-surgical periumbilical pain.Impression: post-operative pain.The patient left prior to any examination was able to be completed.Therefore, no medications will be dispensed at this time.[missing records: records for the pain clinic visits were not provided.] (b)(6) 2015: (b)(6) health.(b)(6) do.Office visit.Hpi: follow up of hernia.Location is llq, periumblcial and rlq.The patient describes it as sharp.Context includes lifting heavy weight and physical activity.States pain is worse with coughing.(b)(6) 2015: (b)(6) health.(b)(6) do.Office visit.Hpi: follow up of abdominal pain.Onset: 4 months.Pain scale: 8/10.Location midline.Location is llq, periumbilical and rlq.The patient describes it as sharp.Context includes lifting heavy weight and physical activity.(b)(6) 2015: ellkay historical backfill.Labs.[illegible, part of record marked out.] (b)(6) 2015: ellkay historical backfill.Labs.Wound culture.[illegible, part of record marked out.] (b)(6) 2015: [missing records: records for ct abdomen/pelvis were not provided.] (b)(6) 2015: (b)(6) regional medical center.(b)(6).History and physical.Cc: abdominal pain.Hpi: underwent an umbilical hernia repair on (b)(6) 2014 using a mesh prosthesis of the gore-tex patch.Since that repair, he has had persistent complaints of periumbilical pain.The pain seems to be exacerbated by vigorous physical activity such as heavy lifting an [sic] abdominal wall straining.He indicates that now his only vigorous physical activity is carpet cleaning.He had been a welder and it was in (b)(6) 2014 that he first noted the bulge in the umbilical region.He has never had any previous hernia repairs or abdominal surgeries.He occasionally notes some nausea when the pain seems to be most severe.The pain is also worse toward the end of the work day.He has had visits to other physicians and the emergency room.On (b)(6) 2015, he had a ct scan of his abdomen obtained which revealed no evidence of recurrence of the hernia and really no other abnormality.There also was no significant abnormality except there was a palpable suture which he expressed tenderness with when it was palpated.Diagnosis: status post umbilical herniorrhaphy with mesh and suture protrusion causing pain.Plan: this patient will undergo an excision of this suture in the superior portion of the mesh which was sewn to the fascia for the hernia repair.The indication for the procedure is to relieve him from the pain and tenderness that this protruding suture causes.(b)(6) 2015: (b)(6) medical center.(b)(6).Operative report.Pre/postop diagnosis.Foreign body suture in previous hernia repair.Name of operation: removal of foreign body suture from previous hernia repair.Indications for surgery and operative findings: this patient is a 34 year-old white male who underwent an umbilical hernia repair with mesh prosthesis using gore-tex patch approximately eight months ago.He has had persistent periumbilical pain and has a palpable suture superiorly to the umbilicus consistent with previous prolene suture.There is no evidence of infection, but because of persistence protrusion and pain, he has indications for removal to relieve him from the pain.Description of operation and operative findings: ¿the patient was prepped given sedation and prepped and draped in the usual sterile fashion.0.25% marcaine was injected in the skin and subcutaneous tissue.An incision was made transversely superior to the umbilicus to dissect down to where the suture was palpable.The suture know was dissected free from surrounding tissue and surgically removed.There was a second suture adjacent to it that was also dissected free from surrounding tissue and removed.The subcutaneous tissue was closed with 2-0 polysorb and skin was closed with staples.Estimated blood loss was very minimal and he was brought to recovery room in satisfactory condition.He received preoperative iv kefzol and will receive it again postoperatively.The patient tolerated the procedure well and was brought to recovery room in satisfactory condition.¿ (b)(6) 2016: (b)(6) center.Labs.[illegible, parts of record blacked out.] (b)(6) 2017: (b)(6), m.D.Radiology-ct abdomen/pelvis w/o contrast.Indication: hx of hernia repair, increased pain periumbilical.Impression: stable ventral abdominal wall herniorrhaphy with intact mesh and no evidence of hernia recurrence.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: additional health effect- clinical code.H6: updated health effect- clinical code.H6: updated investigation findings.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.Previous patient code (1994) was reported based on the original complaint and is no longer applicable per gore¿s investigation.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.This event will be closed as no problem detected.Medical records: ¿ the known medical records span (b)(6), 2014 through (b)(6), 2017 and not all records received in this time span are relevant to the gore-tex® soft tissue patch.Patient information: medical history: ¿ alcohol abuse.­ (b)(6) 2015: ¿alcohol intake is moderate¿.­ (b)(6) 2018: ¿reports he drinks a lot of alcohol to dull the pain.¿ ¿ polysubstance abuse.­ (b)(6) 2018: ¿frequent requests at ers and of pcp for pain medication.¿ prior surgical procedures: [none provided].Implant preoperative complaints: ¿ (b)(6) 2014: ¿the patient indicates he first started experiencing a painful tender umbilical bulge on (b)(6) 2014 after vigorous work that day.He is a welder and does a great deal of heavy lifting.Recently at work with the vigorous physical activity, valsalva maneuvers and heavy lifting her notes a painful tender bulge in the umbilical region.He had some associated nausea, but no actual vomiting.He has never had a previous hernia or hernia repair.He has never had any previous abdominal surgeries.¿ ¿soft, flat and tender as the periumbilical region is approached and has an obvious umbilical hernia, but it is reducible.The defect itself is only about 6 to 7 millimeters.¿ implant procedure: umbilical hernia repair with mesh prosthesis.Implant: gore-tex® soft tissue patch (12907749/1405010010) 5cm x 10cm.Implant date: (b)(6), 2014.¿ description of hernia being treated: ¿dissection was carried through skin and subcutaneous tissue, down to the linea alba fascia.The umbilicus was dissected free from the hernia defect.The patient was noted to have approximately an 8 to 10 millimeter umbilical hernia defect.It contained properitoneal fat that was easily reduced.¿ ¿ implant size and fixation: ¿a 10 x 5 centimeters gore-tex mesh prosthesis was placed over the linea alba fascia and the hernia defect.It was cut and shaped to the appropriate size.The mesh was sutured to the underlying fascia using interrupted 0 prolene sutures circumferentially around the hernia defect.This achieved a tension free repair.The umbilicus was tacked to the mesh with 2-0 polysorb.¿ ¿ no post-operative records were provided.Relevant medical information: ¿ (b)(6) 2015: office visit for pain: ¿hernia.Duration 2 months.Location is abdominal scar and periumbilical.Describes it as aching and sharp.Context includes lifting heavy weight.Symptom is aggravated by lifting weight and bending.He was seen by me 1/21/15 and ct ordered by [sic] pt [patient] went to the hospital before ct done and had another ct ordered-both which were normal.He went back to work and pain has worsened since then.¿ ¿ (b)(6) 2015: ¿abdominal pain.Pain scale 8/10.Location is next to umbilical hernia incision.The pain is achy.He stated he has a decreased appetite.He has pain and nausea when the hernia area pulsates.It pulsates after he eats, or does something physical.He is already out of hydrocodone ¿rx (b)(6) was to last 10 days.He took more than prescribed.¿ ¿i will send in records for review to another general surgeon.No more narcotics.Your last prescription on (b)(6) 2015 was to last 10 days and you are already out of medication.¿ ¿ (b)(6) 2015: ¿post-operative pain.The patient left prior to any examination was able to be completed.Therefore, no medications will be dispensed at this time.¿ ¿ (b)(6) 2015: ¿follow up of abdominal pain.Onset: 4 months.Pain scale: 8/10.Location midline.Location is llq, periumbilical and rlq.The patient describes it as sharp.Context includes lifting heavy weight and physical activity.¿ ¿ (b)(6) 2015: ¿underwent an umbilical hernia repair on (b)(6) 2014 using a mesh prosthesis of the gore-tex patch.Since that repair, he has had persistent complaints of periumbilical pain.The pain seems to be exacerbated by vigorous physical activity such as heavy lifting an [sic] abdominal wall straining.He indicates that now his only vigorous physical activity is carpet cleaning.He had been a welder and it was in (b)(6) 2014 that he first noted the bulge in the umbilical region.He has never had any previous hernia repairs or abdominal surgeries.He occasionally notes some nausea when the pain seems to be most severe.The pain is also worse toward the end of the work day.He has had visits to other physicians and the emergency room.On (b)(6) 2015, he had a ct scan of his abdomen obtained which revealed no evidence of recurrence of the hernia and really no other abnormality.There also was no significant abnormality except there was a palpable suture which he expressed tenderness with when it was palpated.¿ ¿ (b)(6) 2015: removal of foreign body suture from previous hernia repair ­ ¿an incision was made transversely superior to the umbilicus to dissect down to where the suture was palpable.The suture know was dissected free from surrounding tissue and surgically removed.There was a second suture adjacent to it that was also dissected free from surrounding tissue and removed.¿ ¿ (b)(6) 2017: ct abdomen/pelvis: ¿stable ventral abdominal wall herniorrhaphy with intact mesh and no evidence of hernia recurrence¿ conclusion: it should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8579923
Report Number3003910212-2019-00145
Device Sequence Number13912387
Product Code FTL
UDI-Device Identifier00733132600564
UDI-Public00733132600564
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Model Number1405010010
Device Catalogue Number1405010010
Device Lot Number12907749
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date05/22/2019
05/30/2019
07/24/2019
07/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age34 YR
Patient Weight79